Conflicts of interest: None.
Generalized eruptive keratoacanthomas of Grzybowski
Article first published online: 10 DEC 2013
© 2013 The International Society of Dermatology
International Journal of Dermatology
Volume 53, Issue 2, pages 131–136, February 2014
How to Cite
Anzalone, C. L. and Cohen, P. R. (2014), Generalized eruptive keratoacanthomas of Grzybowski. International Journal of Dermatology, 53: 131–136. doi: 10.1111/ijd.12318
- Issue published online: 21 JAN 2014
- Article first published online: 10 DEC 2013
The initial patient with generalized eruptive keratoacanthomas was described by Grzybowski in 1950. The condition presents as hundreds to thousands of small (1–5 mm), flesh-colored to erythematous papules.
To review the clinical characteristics and treatments of generalized eruptive keratoacanthomas of Grzybowski.
Materials and methods
We retrospectively reviewed the medical literature using PubMed, searching the terms “eruptive,” “generalized,” “Grzybowski,” “keratoacanthoma,” and “multiple.” Patient reports and previous reviews of the subject were critically assessed and the salient features presented to the best of our knowledge.
Generalized eruptive keratoacanthomas of Grzybowski typically present in the fifth to seventh decades of life and display an equal preponderance for both men and women. The keratoacanthomas are pruritic and predominately appear in sun-exposed regions, such as the face (in which they often demonstrate the sign of Zorro) and the upper trunk; the tumors also show a predilection for intertriginous areas. Topical, intralesional, and systemic treatment modalities have been used; oral retinoids are considered the preferred method of treatment.
Generalized eruptive keratoacanthomas of Grzybowski is a rare form of keratoacanthoma and is considered a serious condition because the eruptions are diffuse, persistent, and recurrent. Constant pruritus, ectropion, visceral neoplasms, and unsatisfactory response to treatment are ominous prognostic factors. Successful management of this condition has been observed in patients treated with systemic retinoids, such as acitretin.